Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Omaha, NE

April 15, 2017Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 7:59 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:59 PM CDT (00:59 UTC)
Expired
Apr 15, 2017, 8:30 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Nemaha County, NE, Richardson County, NE

The radar

The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:06 PM CDTFUNNEL CLOUD6 W Stella, NE
Apr 15, 8:10 PM CDTHAIL 12 Wsw Shubert, NE
Apr 15, 8:33 PM CDTHAIL 1.25Dawson, NE
Apr 15, 8:40 PM CDTHAIL 1.752 Sw Verdon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KOAX 160059
SVROAX
NEC127-147-160130-
/O.NEW.KOAX.SV.W.0048.170416T0059Z-170416T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
759 PM CDT SAT APR 15 2017

The National Weather Service in OMAHA has issued a

* Severe Thunderstorm Warning for...
  South central Nemaha County in southeastern Nebraska...
  Northwestern Richardson County in southeastern Nebraska...

* Until 830 PM CDT

* At 759 PM CDT, a severe thunderstorm was located over Stella, or 14
  miles northwest of Falls City, moving southeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Verdon, Stella, Shubert, Dawson and Salem. 

This includes Highway 75 IN Nebraska between mile markers 7 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9595 4032 9574 4013 9553 4006 9568
      4007 9586
TIME...MOT...LOC 0059Z 331DEG 14KT 4022 9580 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOUSTEAD
1 follow-up statement
334 
WWUS53 KOAX 160115
SVSOAX

Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
815 PM CDT SAT APR 15 2017

NEC127-147-160130-
/O.CON.KOAX.SV.W.0048.000000T0000Z-170416T0130Z/
Nemaha NE-Richardson NE-
815 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN NEMAHA AND CENTRAL RICHARDSON COUNTIES...

At 815 PM CDT, a severe thunderstorm was located 4 miles south of
Stella, or 12 miles northwest of Falls City, moving southeast at 15
mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Verdon, Stella, Shubert, Dawson and Salem. 

This includes Highway 75 IN Nebraska between mile markers 7 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 9592 4027 9572 4013 9553 4006 9568
      4007 9586
TIME...MOT...LOC 0115Z 336DEG 12KT 4017 9578 

HAIL...1.75IN
WIND...<50MPH
 
$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 2:27 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
227 PM CDT Sat Apr 15 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 207 PM CDT Sat Apr 15 2017

Subjective 18z surface analysis revealed the low pressure was
along the NE/KS border in south central NE, with a cold front
extending through northeast NE into northwest IA. CU field has
substantially developed ahead of the low, and CAMs had suggest
that convection should begin to develop through the afternoon
ahead of the surface lows. Indeed, KOAX radar is showing weak
shower developing into western IA at this time, and should
continue to see stronger development through 20-22z. Could also
see other storms develop north of the boundary in northeast NE,
but severe threat appears lower there. Given steep lapse rates,
sufficient shear and instability along the front, will have to
monitor for a wind and hail threat mainly southeast half of the
forecast area through the evening. SPC Mesoanalysis data suggests
that 25 to 50 J/kg of CIN still exist in this area in southeast NE,
so it may take another couple of hours to erode that. Severe
storm threat probably clears the region by 2-3z altogether, with
all precip threat pushing south of the area by 04-06z.

Weather thereafter remainder of tonight through Monday remains
quite. It should be a beautiful Easter Sunday with pleasant
temperatures, dry conditions, and light winds, with any precip
threat to our south across KS. There is another frontal boundary
that tries to make a push into the area from the north Sunday
night. Moisture and large scale forcing for ascent are weak
though, thus will keep things dry during through this part of the
forecast. The front appears to fizzle and not make it through the
area.

A stronger weather system moves out of the northern Rockies Monday
night into Tuesday. This will bring a 40-70% chance of rain back
into the forecast as another front moves in. Probably not a big
severe threat Monday night, but there could be an increase threat
for severe storms Tuesday with front moving through during peak
daytime heating.

.LONG TERM...(Tuesday night through Saturday)
Issued at 207 PM CDT Sat Apr 15 2017

The aforementioned front quickly moves south of the area Tuesday
night, but another strong trough and associated cold front move
in through Wednesday, again bringing precip chances back into the
40-70% range. There may not be as much instability with this mid
week system with better chances for severe just to our south
across KS. Thursday should be dry, although there is a system to
our north and we'll just be on the southern periphery. The next
big trough to move trough the southern Rockies appears to be
ejecting a little farther south than previous model runs. The GFS
would keep this completely south of the area Friday into Saturday,
but the ECMWF is a little farther north. Due to uncertainty, will
still keep some Pops in for the end of the period, but if the more
southern trend holds, we may be able to remove these pops
altogether with later forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Apr 15 2017

A cold front will bring scattered thunderstorms to the TAF sites
later this afternoon and could continue into the evening. Exact
timing and location of the storms is still somewhat uncertain so
have only included VCTS in the TAFs and will amend as necessary.
That being said, a few of the storms could be strong as a cold
front drops south across the region. Behind the front, winds will
turn to the northwest with clearing skies by late evening. No
significant weather expected Sunday with high pressure overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Sat Apr 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Sat Apr 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

There will be a good chance of thunderstorms across much of
eastern Nebraska and southwest Iowa early this evening. Some
severe storms are possible in southeast Nebraska and southwest
Iowa with large hail and damaging winds the primary hazards.
An isolated and brief tornado cannot be ruled out.

Storms were already developing late this afternoon from west
central Iowa into southeast Nebraska with additional
storm intensification likely into the evening as a cold front
moves through the area. Moderate instability and shear is
in place ahead of the front, with the threat of a few supercell
storms and an attendent risk for large hail and damaging winds. An
isolated and brief tornado could also occur with stronger storms
in extreme southeast Nebraska and southwest Iowa.

The front and thus the threat of thunderstorms will move southeast
of Nebraska and southwest Iowa before midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

There will be a couple of periods of potential thunderstorm
activity through the upcoming week as low pressure systems move
through the region, mainly Monday night and early Tuesday, then
again Wednesday into Wednesday evening. Severe thunderstorms do
not appear likely with either of these systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southeast
Nebraska and southwest Iowa.

Fobert

In the hours before

Local storm report, Apr 15, 7:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
727 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 ENE MADISON           41.87N 97.33W
04/15/2017  M2.00 INCH       STANTON            NE   EMERGENCY MNGR

&&

VDEWALD
Local storm report, Apr 15, 7:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S THE HIGHWAY 15 AND  41.82N 97.06W
04/15/2017  M1.00 INCH       STANTON            NE   TRAINED SPOTTER

&&

VDEWALD
Special weather statement, Apr 15, 7:40 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
740 PM CDT SAT APR 15 2017

NEZ091-093-160115-
Nemaha NE-Richardson NE-
740 PM CDT SAT APR 15 2017

...Significant Weather Advisory for SOUTHEASTERN NEMAHA AND
NORTHWESTERN RICHARDSON COUNTIES UNTIL 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Stella, or 18 miles northwest of Falls City,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stella, Shubert, Nemaha, Barada and 7 Miles South Of Auburn.

This includes Highway 75 IN Nebraska between mile markers 17 and 23.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4023 9595 4032 9592 4037 9564 4034 9562
      4031 9566 4031 9564 4032 9561 4029 9555
      4026 9556 4025 9552 4025 9549 4021 9547
      4019 9549
TIME...MOT...LOC 0040Z 265DEG 27KT 4028 9582

BOUSTEAD
Local storm report, Apr 15, 7:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 S BATTLE CREEK        41.87N 97.60W
04/15/2017  M2.00 INCH       MADISON            NE   PUBLIC

&&

VDEWALD
Local storm report, Apr 15, 7:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             WEST POINT              41.84N 96.71W
04/15/2017  M1.75 INCH       CUMING             NE   PUBLIC

0740 PM     TSTM WND GST     WEST POINT              41.84N 96.71W
04/15/2017  M70.00 MPH       CUMING             NE   PUBLIC

&&

VDEWALD
Local storm report, Apr 15, 7:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
753 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NNE NORFOLK           42.06N 97.40W
04/15/2017  M1.75 INCH       MADISON            NE   EMERGENCY MNGR

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:07 PM CDTSevere Thunderstorm WarningOAXColfax, Platte23 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge34 min
Apr 15, 7:40 PM CDTSpecial Weather StatementOAXNemaha35 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Apr 15, 8:12 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington33 min
Apr 15, 8:21 PM CDTTornado WarningOAXRichardson24 min
Apr 15, 8:29 PM CDTSevere Thunderstorm WarningOAXRichardson31 min
Apr 15, 8:56 PM CDTSevere Thunderstorm WarningOAXRichardson34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.